Interventions may reduce ED reutilization after amoxicillin-associated reactions

0
27

August 01, 2022

4 min read


We were unable to process your request. Please try again later. If you continue to have this issue please contact [email protected]

Fever, angioedema, joint involvement and gut symptoms were among the factors that predicted ED and urgent care reutilization among children with amoxicillin-associated reactions, according to study results.

Recognizing the clinical features and treatment gaps associated with this reutilization, however, could guide interventions to optimize care for these children, Susan S. Xie, MD, clinical fellow in the division of allergy and immunology at Cincinnati Children’s Hospital Medical Center, and colleagues wrote in the study, published in The Journal of Allergy and Clinical Immunology: In Practice.


Data were derived from Xie SS, et al. J Allergy Clin Immunol Pract. 2022;doi:10.1016/j.jaip.2022.06.048.

The researchers conducted a retrospective chart review of 668 patients aged 18 years and younger (57% male; median age, 1.8 years (interquartile range) [IQR]1-5) with amoxicillin-associated reactions (AARs) presenting to the medical center between July 1, 2015, and June 30, 2017.

In a companion analysis of this cohort, the researchers calculated these children had a 10% ED and urgent care reutilization rate.

In the current analysis, Xie and colleagues sought to identify clinical features associated with reutilization, as well as how providers managed these AARs.

The clinical results

Overall, 355 of the patients had an urticarial rash, 27 had erythema multiforme-like rash (EMLR), 246 had maculopapular exanthem (MPE) and 40 had a resolved or other rash at the time of their ED or urgent care exam.

Sixty-six of the patients (10%) returned for multiple encounters, including 56 with two encounters, nine with three and one with an ED encounter followed by direct inpatient admission.

A greater proportion of the patients with multiple encounters were male (73% vs. 56%; P = .008) and had systemic symptoms (85% vs. 45%; P < .0001) such as fever (52% vs. 28%; P = .0001), angioedema (55% vs. 16%; P < .0001), joint involvement (29% vs. 9.1%; P < .0001) and gastrointestinal symptoms (24% vs. 7.6%; P = .0001) at any point during the AAR course.

Also, the reutilizers more frequently had urticaria and EMLRs, developed more extensive angioedema with facial and acral involvement and experienced MPEs less frequently than patients with single encounters. A higher proportion of single-encounter patients who had acral angioedema.

Still, researchers found that not all these clinical features were evident at the first encounter, noting that reutilizers had significantly different distributions in rash phenotype (P = .001) and that angioedema during the initial encounter was the main systemic feature associated with reutilization (P = .012). Conversely, fever, joint involvement, gastrointestinal symptoms and other systemic issues did not significantly manifest until after the initial encounter, reflecting a progression of AAR symptoms.

Reutilization rates ranged from 12% for patients with any systemic symptoms at the initial visit to 14% among those each with urticarial rashes or joint involvement, 15% among those with EMLR and 16% among those with angioedema.

Recommendations for treatment

Approaches for treating AARs included withdrawing the antibiotic and recommending and/or prescribing antihistamines for rashes and swelling, NSAIDs for fever and joint pain and systemic corticosteroids for more severe symptoms.

During the initial encounter, 92% of the multiple-encounter patients and 94% of the single-encounter patients had been instructed to stop the antibiotic, or they had already.

A greater proportion of the reutilizers received documented recommendations for oral corticosteroids (41% vs. 10%; P < .001), antihistamines (89% vs. 74%; P = .006) and NSAIDs (82% vs. 53%; P < .001) during their AAR course than the single-encounter patients, although the groups did not have any significant differences in pharmacologic management during the initial encounter.

Also during the initial encounter, providers instructed patients to follow up with their primary care provider in a median of 2 days (IQR, 2-3 days), but the reutilizers returned to the ED or urgent care within a median of only 19 hours ( IQR, 12-34 hours).

The researchers found that providers advised patients to return to the ED immediately for symptoms such as lip or swelling, trouble swallowing and tongueing rash, among others, but when they offered anticipatory guidance, it typically involved one-page handouts and/or documented counseling . Discharge information sheets for drug rashes often failed to acknowledge the varying rash morphologies of AARs, the expected evolution of rash appearance, or potential development of fever, joint symptoms or angioedema.

The researchers further found in appropriate use of discharge information sheets, such as a majority of patients with urticarial rashes receiving a handout on EMLRs and Stevens-Johnson syndrome.

Predictive model, recommendations

The researchers next created a predictive model to assess risk factors associated with care reutilization.

Factors that predicted reutilization included male sex (OR = 2.4; 95% CI, 1.3-4.4), patient age younger than 2 years when discharged without any documented return precautions (OR = 3.6; 95% CI, 1.7-7.7), and presence of urticaria and EMLRs, particularly without fever, compared with MPFs (OR = 2; 95% CI, 0.94-4). The latter was true for patients aged younger than 2 years (OR = 13; 95% CI, 4-438) as well as those aged 2 years and older (OR = 3.4; 95% CI, 1.2-10).

The researchers advised providers to address potential development of systemic symptoms in counseling caregivers and recommending follow-up to help decrease reutilization among children with AARs.

First, the researchers recommended scheduling follow-ups with PCPs within 24 hours, especially for patients with high-risk features.

Second, the researchers recommended scheduling nonsedating, long-acting H1 and/or H2 antagonists for urticarial rashes until symptoms improve to side effects and minimize breakthrough treatments, as well as NSAID reduces for fever and joint pain.

Third, the researchers provided a discharge information sheet for drug rashes, adding that educational interventions for providers about facial and acral angioedema could also be beneficial.

Finally, avoiding antibiotic overuse in the first place is still a vital preventive measure, the researchers wrote, particularly for likely viral infections.

Citing their facility’s own Penicillin Allergy Testing Services program, the researchers encouragedED, urgent consultation and PCPs to refer patients for allergy and immunology.

Further prospective studies could help determine whether these proposals would be effective in reducing clinically unnecessary ED and urgent care reutilization for children with AARs and promote appropriate drug allergy evaluations.

LEAVE A REPLY

Please enter your comment!
Please enter your name here